Pennsylvania, 2011

Damaging Winds in Pennsylvania, April 25, 2011

April 25, 2011 · NWS PBZ · 8 events in 4 counties and zones

Scattered severe thunderstorms developed well ahead of a cold front in an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$530,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed well ahead of a cold front in an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 25, 11:54 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 25, 11:54 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1254 PM EDT MON APR 25 2011

.SYNOPSIS...
A WARM FRONT NORTH OF INTERSTATE 80 THIS AFTERNOON WILL CONTINUE
TO MOVE NORTH WITH WARM AND HUMID AIR ACROSS THE REGION. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER THIS
AFTERNOON INTO EARLY EVENING. THE CHANCE OF SHOWERS AND
THUNDERSTORMS WITH UNSEASONABLY WARM TEMPERATURES WILL CONTINUE
UNTIL A COLD FRONT PASSES ON THURSDAY. BEHIND THIS FRONT
SEASONABLE TEMPERATURES CAN BE EXPECTED FOR LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY AFTERNOON UPDATE TO RAISE MAX TEMPS A DEGREE IN THE SOUTH
AND RECONFIGURE POPS TO LOWER SOUTHEAST RIDGES AND TOWARD LIKELY
LATE DAY IN EASTERN OHIO AS UPPER LEVEL IMPULSE MOVES NORTHEAST
FROM SOUTHWEST OHIO. LOWER POPS LATER THIS EVENING AS THIS AREA
MOVES EAST.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
CENTRAL PLAINS TROUGH IS FORECAST TO DIG TOWARD THE WESTERN GREAT
LAKES/UPPER MISSISSIPPI VALLEY REGION AND CUTOFF ON TUESDAY. THAT
PATTERN WILL YIELD SPLIT FLOW WITH FAST SOUTHERN STREAM OVER THE
UPPER OHIO VALLEY REGION. RESULTING WARMTH AND MOISTURE WILL
DESTABILIZE THE ATMOSPHERE WITH MODERATE TO HIGH LEVELS OF SHEAR
IN THE RAPID FLOW. AS SHORTWAVES MOVE THROUGH THIS PATTERN,
THUNDERSTORMS MAY BE EXPECTED INTO MID WEEK WITH POTENTIAL FOR
A SLIGHT RISK OF SEVERE STORMS THROUGH WEDNESDAY.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT WILL CROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY WITH
LIKELY POPS FOR ALL AREAS. MODELS BEGIN TO DIFFER BY THURSDAY
NIGHT ON HANDLING THE POST FRONTAL UPPER TROUGH...WITH THE ECMWF
DIGGING THE TROUGH ACROSS THE GREAT LAKES KEEPING AN UNSETTLED
PATTERN ACROSS THE REGION THROUGH FRIDAY...AND THE GFS MORE
PROGRESSIVE PUSHING THE UPPER TROUGH INTO EASTERN CANADA THURSDAY
NIGHT. WILL SPLIT THE DIFFERENCE...WITH LINGERING LOW END CHANCE
POPS POST FRONTAL INTO THURSDAY NIGHT...WITH RESIDUAL PRECIP
EXITING ON FRIDAY. SHORTWAVE RIDGING WILL BRING DRY CONDITIONS FOR
SATURDAY...WITH ANOTHER SYSTEM PROGGED TO ENTER THE REGION SUNDAY
FOR A CHANCE OF SHOWERS. SEASONABLY COOL TEMPERATURES LATE IN THE
WEEK WILL WARM TO NEAR NORMAL FOR THE UPCOMING WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY TODAY AS A FRONTAL
BOUNDARY ALONG A KFKL-KDUJ LINE PUSHES SLOWLY NORTHWARD. ALONG THE
BOUNDARY NEAR LIFR CEILINGS AT KDUJ AND MVFR AT KFKL WILL LIFT TO
VFR EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP IN
THE WARM SECTOR THIS AFTERNOON. TEMPO GROUPS FOR -TSRA ARE FORECAST
KHLG/KZZV WITH THE MOST CONFIDENCE THERE. THE OTHER TERMINALS HAVE
PREVAILING CB GROUPS AT THE MOMENT WHICH MAY NEED TEMPO GROUPS ADDED
IN  FUTURE UPDATES.

CONDITIONS WILL SOMEWHAT DETERIORATE TONIGHT, AS ANOTHER WAVE MOVES
THROUGH THE UPPER OHIO VALLEY. EXPECT ANOTHER ROUND OF RESTRICTIONS
DURING THE EVENING AND EARLY OVERNIGHT HOURS. THIS MAY BE THE BEST
TIME TO SEE A LINE OF CONVECTION DEVELOP.

THE FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE REGION FOR
TUESDAY AND WEDNESDAY...WITH THE SYSTEMS COLD FRONT CROSSING THE
AREA WEDNESDAY NIGHT INTO THURSDAY. EXPECT PERIODS OF SHOWERS AND
RESTRICTIONS...WITH GREATER COVERAGE LATE WEDNESDAY AFTERNOON INTO
THURSDAY ALONG/IMMEDIATELY IN THE WAKE OF THE COLD FRONT. RESIDUAL
SHOWERS AND RESTRICTIONS ARE LIKELY LATE THURSDAY INTO FRIDAY AS
UPPER LEVEL LOW PRESSURE GRADUALLY EXITS TO THE NORTHEAST. HIGH
PRESSURE AND VFR ARE EXPECTED TO RETURN TO THE AREA FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 25, 1:51 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT MON APR 25 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-261900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-
251 PM EDT MON APR 25 2011

...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY. SEVERE THREATS ON BOTH DAYS WILL AGAIN COME PRIMARILY
FROM DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ012-021>023-041-261900-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
251 PM EDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY. SEVERE THREATS ON BOTH DAYS WILL AGAIN COME PRIMARILY
FROM DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 25, 12:39 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT MON APR 25 2011

PAZ014-015-022-251815-
ARMSTRONG PA-BUTLER PA-CLARION PA-
139 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM TO MOVE THROUGH THE FOLLOWING
COUNTIES...ARMSTRONG...BUTLER AND CLARION...

AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF SAXONBURG...MOVING
NORTHEAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WINDS GUSTING UP TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SAXONBURG...          BUTLER...             CHICORA...
  BRADYS BEND...        EAST BRADY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4108 7968 4090 7945 4068 7991 4081 8005

WOODRUM

The radar

The State College radar (KCCX), 91 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
April 25, 1:52 PM EST
Where
Jefferson County, 0.69 mi S of Coolspring
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.040, -79.080

Emergency management reported trees and powerlines down in Coolspring.

Thunderstorm Wind, Jefferson

When
April 25, 1:55 PM EST
Where
Jefferson County, 0.69 mi S of Ringgold Station
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.990, -79.170

Emergency management reported trees and powerlines down blocking Hungry Hook Road.

Thunderstorm Wind, Jefferson

When
April 25, 1:57 PM EST
Where
Jefferson County, 2.07 mi N of Oliveburg
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.010, -79.030

Emergency management reported multiple trees down on Barton Chapel Road with 2 homes with minor damage. Small hail also covered the ground.

Thunderstorm Wind, Venango

When
April 25, 4:15 PM EST
Where
Venango County, 0.86 mi NE of President
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.460, -79.560

Emergency management reported trees and powerlines down near President.

Thunderstorm Wind, Venango

When
April 25, 4:15 PM EST
Where
Venango County, 1.24 mi ESE of Henrys Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.460, -79.600

Emergency management reported trees and power lines down in Henrys Bend.

Thunderstorm Wind, Forest

When
April 25, 4:28 PM EST
Where
Forest County, 2.59 mi W of Starr
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.530, -79.420

Emergency management reported a large tree down along Route 36 near Tionesta.

Thunderstorm Wind, Armstrong

When
April 25, 5:38 PM EST
Where
Armstrong County, 0.52 mi E of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
40.920, -79.460

The public reported trees down with a few vehicles damaged.

Thunderstorm Wind, Armstrong

When
April 25, 6:00 PM EST
Where
Armstrong County, 0.52 mi E of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.920, -79.460

Emergency management reported 13 structures with some damage as well as numerous large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295642, 295643, 295644, 295646, 295647, 295648, 295649, 295650.